Arizona, 2023Strong Wind in Arizona, May 18, 2023
May 18, 2023 · NWS PSR · 1 event in 1 county or zone
Two episodes of strong winds, one during the early afternoon hours, most likely due to a dust devil and another one a couple of hours later likely due to the passage of an outflow boundary from thunderstorm activity across the higher terrain areas north and east of Phoenix ripped a carport off of a mobile home located in Mesa, AZ.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two episodes of strong winds, one during the early afternoon hours, most likely due to a dust devil and another one a couple of hours later likely due to the passage of an outflow boundary from thunderstorm activity across the higher terrain areas north and east of Phoenix ripped a carport off of a mobile home located in Mesa, AZ.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 18, 2:31 PM MST, 2 hours 29 minutes earlier.
Area forecast discussion, May 18, 2:31 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
231 PM MST Thu May 18 2023
.SYNOPSIS...
Storms over the higher terrain of Arizona are expected to affect
the lower deserts today and Friday with large areas of strong
outflow winds...especially on Friday with impacts extending into
southeast California. New storm development over the valley
floors will tend to be isolated but those storms will be capable
of producing brief heavy rain. Anticipate somewhat cooler high
temperatures on Friday as well. For the weekend and next week,
atmospheric humidity decreases. In the process, storm chances
retreat to the higher terrain over the weekend before dwindling
altogether after that. With lower humidities and less cloudiness,
temperatures trend upward through Monday reaching 5 to 7 degrees
above normal. Anticipate little change thereafter.
&&
.DISCUSSION...
Isolated thunderstorms have started to develop over the northern
half of AZ with very isolated development over SE AZ. An upper low
that had been centered off the Baja Coast is now centered over the
northern Baja peninsula. That is helping to produce more
cloudiness over southern AZ than in previous days. At the surface,
dew points have increased by around 10 degrees over portions of
SW AZ and SE CA compared to 24 hours ago with little change or
slight declines elsewhere over the deserts. SPC mesoanalysis and
latest ACARS data show MLCAPE values of around 500-1000 J/kg over
south-central AZ and with little CIN. The CAPE drops off west of
there and the CIN increases. This is fairly consistent with HREF
data for early this afternoon. However, it goes on to show a
temporary decline of CAPE for south-central AZ followed by some
recovery by late afternoon and early evening as some Gulf of
California air moves in. But, as CAPE tries to improve early this
evening, CIN increases. This is likely why the NBM PoPs remain
relatively modest over the lower elevations. However, there is
more to the story. While there may be very localized brief heavy
rain, areas of strong winds and possibly blowing dust are expected
to affect a much larger area. HREF probabilities of
reaching/exceeding 30kts is 30-50% over south-central AZ (10-30%
over a sliver of adjacent SW AZ). Winds reaching/exceeding 50kts
looks to be less than 10%. For the Phoenix area, outflow from the
higher terrain to the north/northeast will be the most likely
wind scenario. But, storms over Pima County may also produce some
outflow that reaches NW Pinal and SW Maricopa Counties.
On Friday, a lobe of the upper low moves through portions of AZ.
There is good agreement amongst the CAMs and associated ensembles
that convection will initially be focused over northern AZ
(especially Yavapai County) and generate strong southwestward
moving outflows that affect Maricopa, La Paz, Yuma, and eastern
Riverside Counties (less so Imperial County). This is supported by
experimental NCAR ensemble data as well. Probabilities of
reaching/exceeding 30kts on Friday increases to 50-70% across AZ
portions of our CWA and 10-50% over southeast CA. At this time,
HREF probabilities of 50kts+ is less than 10%. Wouldn't be
surprised if the increases with subsequent runs. Likelihood of
blowing dust increases as well. With strong gust front activity,
new storm development is likely but it is unclear how widespread
the storms will be. Lingering cloud cover as well as residual
effects from any convection tonight could lead to higher CIN.
PoPs are higher Friday than for today but not dramatically. Expect
highs to be a little lower as well.
For the weekend and next week, global ensemble data continues to
show a slow decline in PWAT values as the Baja low dissipates, the
coastal ridge gets flattened and there is more influence from the
Westerlies. In the process, storm chances retreat to the higher
terrain over the weekend before dwindling altogether after that.
With lower humidities and less cloudiness, temperatures trend
upward through Monday (reaching 98-103) with little change
thereafter.
&&
.AVIATION...Updated at 1852Z.
South-Central Arizona including KPHX, KIWA, KSDL, KDVT:
Strong, erratic outflow winds and abrupt wind shifts will once again
be the primary aviation weather concern going through this evening.
Currently, light and variable winds will give way to an increasing
westerly component this afternoon with some breezes into the teens
possible. Thunderstorms will continue to develop across northern
Arizona and the Rim as well as places across southeast Arizona going
through the afternoon, which are anticipated to generate outflows
into the Valley.
Confidence remains low in exact timing, magnitude, directional
shifts with any outflows this evening. As of now, multiple outflow
boundaries are expected to push into the Phoenix area this evening
with the northerly outflow anticipated to be the stronger boundary.
Convection across southeast Arizona may also send an outflow from
the south into Phoenix this evening as suggested by several CAMs.
Thus, several wind shifts will be possible this evening. HREF
guidance shows probabilities for outflow winds in excess of 30 kts
climb to around 40-50% late afternoon and evening. Additionally,
CAMs suggest that more showers and perhaps isolated thunderstorms
could develop along these boundaries with chances around 15-25%.
The primary impacts will be the gusty, erratic wind shifts,
lightning, and the potential for some blowing dust. SCT-BKN cloud
bases aoa 10 kft will continue throughout the period.
Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation weather concerns are expected through the next
24 hours. Winds will favor the SE at KIPL and S at KBLH through
the period. Some occasional gusts upwards of 20-25 kts will be
possible during the afternoon/evening hours. SCT-BKN clouds bases
will remain aoa 15 kft.
&&
.FIRE WEATHER...
Storms over the higher terrain of Arizona are expected to affect
the lower deserts today and Friday with large areas of strong
outflow winds...especially on Friday with impacts extending into
southeast California. New storm development over the valley floors
will tend to be isolated but those storms will be capable of
producing brief heavy rain. Anticipate somewhat cooler high
temperatures on Friday as well. Humidities will trend up through
Saturday morning. For the weekend and next week, atmospheric
humidity decreases. In the process, storm chances retreat to the
higher terrain over the weekend before dwindling altogether after
that. With lower humidities and less cloudiness, temperatures
trend upward through Monday reaching 5 to 7 degrees above normal.
Anticipate little change thereafter. MinRH drops to 10-20% by
Monday with little change thereafter. Max RH drops to 20-40% lower
deserts by Tuesday morning (40-70% higher terrain) with little
change thereafter. Anticipate relatively light winds on Saturday
followed by an uptrend in afternoon breeziness (favoring south and
southwest directions) Sunday through Tuesday with little change
thereafter.
&&
.HYDROLOGY...Updated 315 AM MST 5/15/2023
GILA: Ongoing releases above 3000 cfs from Painted Rock Dam continue
to travel down the Gila River through Yuma County. These releases
will continue to impact unbridged crossings with multiple roads
reportedly closed due to flooding. The latest USGS gauge observation
along the Gila River near Dateland reported a depth of 8.9 feet,
which is just under minor flood stage (9 feet). Further downstream,
another USGS gauge near Dome, north of Yuma, shows a depth of 22.46
feet, which is above action stage (20 feet). Flow at Dome has for
the most part flat lined, with a CBRFC forecast that remains level.
Flood Warnings in effect along the Gila River between Painted Rock
Dam and the Colorado River have been extended out another 7 days
through at least May 23rd.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...AJ
AVIATION...Smith
FIRE WEATHER...AJ
HYDROLOGY...Benedict/Smith
In the hours before
Special weather statement, May 18, 3:20 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
320 PM MST Thu May 18 2023
AZZ563-182245-
Southeast Gila County AZ-
320 PM MST Thu May 18 2023
...A strong thunderstorm will impact portions of Gila County through
345 PM MST...
At 319 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Hilltop, or 27 miles northeast of Globe. This
storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hilltop.
This includes US Highway 60 between mile markers 277 and 297.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3354 11053 3375 11064 3383 11048 3382 11044
3369 11030
TIME...MOT...LOC 2219Z 332DEG 2KT 3373 11051
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
INSSpecial weather statement, May 18, 4:40 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
440 PM MST Thu May 18 2023
AZZ547-556-557-190030-
Mazatzal Mountains AZ-Tonto Basin AZ-Rio Verde/Salt River AZ-
440 PM MST Thu May 18 2023
...A strong thunderstorm will impact portions of Gila and Maricopa
Counties through 530 PM MST...
At 440 PM MST, Doppler radar was tracking a strong thunderstorm over
Sycamore Creek, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Round Valley, Sycamore Creek, Sunflower, Ballantine Trailhead, Punkin
Center and Tonto Basin.
This includes the following highways...
AZ Route 87 between mile markers 205 and 229.
AZ Route 188 between mile markers 252 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3396 11139 3391 11128 3380 11116 3365 11138
3372 11158 3394 11169 3399 11163 3400 11150
3402 11144
TIME...MOT...LOC 2340Z 320DEG 11KT 3391 11146
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBStrong Wind, East Valley
- When
- May 18, 5:00 PM MST
- Where
- East Valley forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
Carport was ripped off of a mobile home, located in the area of Broadway and Lindsay Rd in Mesa, during the early afternoon hours, likely due to a dust devil. Awning was then blown back the other direction during the early evening hours likely from an outflow boundary moving through. Winds were estimated at approximately 50 mph. No injuries were reported.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Vermont, May 18, 2023$7.3 million · 16 events
- Flash Flooding and Hail in Tennessee, May 18, 2023$500,000 · 1 in hail · 3 events
- Tornado and Flash Flooding in Texas, May 18, 2023$31,000 · EF0 · 20 events
- Frost and Freeze in New York, May 18, 202327 events
- Frost and Freeze in Maine, May 18, 202313 events
- Frost and Freeze in New Hampshire, May 18, 202310 events
- Flash Flooding and Hail in Alabama, May 18, 2023$6,000 · 1 in hail · 6 events
- Frost and Freeze in New York, May 18, 20235 events
- Flash Flooding and Hail in Texas, May 18, 20231.5 in hail · 5 events
- Hail and Damaging Wind in Florida, May 18, 202350 kt wind · 4 events
- Coastal Flood in South Carolina, May 18, 20234 events
- Frost and Freeze in Vermont, May 18, 20233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100679.